Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 89, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 16, 1997, 5:50 PM EDT for Colleton County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 1997, 5:50 PM EDT (21:50 UTC)
- Expired
- Aug 16, 1997, 6:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:05 PM EDT | Thunderstorm Wind 50 | Walterboro, SC | Trees down in and around Walterboro |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 940 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
360 WUUS1 KCHS 162155 RRA SVRCHS SCC029-162230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 550 PM EDT SAT AUG 16 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...COLLETON COUNTY AND THE ADJACENT COASTAL WATERS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF WALTERBORO MOVING NORTH AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. MRV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:32 PM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 16, 1:32 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT SAT AUG 16 1997
NEW MODEL RUN NOT SHOWING ANY SURPRISES NEXT COUPLE OF DAYS...JUST MORE
HEAT AND HUMIDITY WITH 20-30 AFT POPS. UPR RIDGE REMAINS STG THRU 48
HR...BUT DOES WEAKEN SUM PER NGM/AVN AS S/W TO THE N KNOCKS HGTS DOWN
JUST A BIT BY MON. IN THE SHORT TERM...AMS A LTL MORE UNSTABLE THIS AFT
THAN RECENT DAYS...AND ACTIVITY POPPING UP ALREADY...ESP S OF SAV
RIVER. WUD LIKE TO CARRY A 30/40 POP INTO THE EVENING...THEN GO BECMG
M/CLR TNGT W/PATCHY FOG. LIKE CUR FCST OF M/SUNNY FOR SUN WITH A SLGT
CHC POP IN THE AFT. SEE NO REASON TO CHANGE TEMPS AT THIS POINT BASED
ON NEW RUN. THERE ARE A FEW SUBTLE DIFFERENCES MON AS S/W MOVES INTO
THE MID-ATLC. H85 WINDS WL PICK UP AS 30-35 KT JET MVS INTO WRN VA IN
48 HR. HGTS MAY COME DOWN A LTL...AND WUD PREFER A 30 POP FOR AFT TSRA.
OTHER THAN THAT...STATUS QUO W/HEAT ADVISORY NEXT 2 DAYS...OR WHATEVER
IS CONVENIENT FOR WFO ISSUANCE BASED ON WHAT'S OUT. FCST HI TIDE SUN
EVE IS 6.8 FT AT CHS AND WL NEED TO MENTION SCF BY SUN AM PKG...BUT
PROBABLY TOO ERLY RIGHT NOW.
CHS APT 76/94/77/94 12-3
DOWNTOWN 79/92/80/92
INLND CTYS 75/97/75/97
SAV APT 75/95/76/96 12-2
S COAST /CHS-NBC/
...HEAT ADVISORY THROUGH MON WITH HEAT INDICES OF 105 TO 110 DEGREES...
.TONIGHT...A 30 PERCENT CHANCE OF AN EVENING THUNDERSTORM...OTHERWISE
BECOMING MOSTLY CLEAR WITH PATCHY FOG LATE. LOW MIDDLE 70S INLAND TO
UPPER 70S COAST. LIGHT SOUTHWEST WIND.
.SUNDAY...MOSTLY SUNNY...HOT AND HUMID WITH A 20 PERCENT CHANCE OF AN
AFTERNOON THUNDERSTORM. HIGH LOWER 90S COAST AND MIDDLE TO UPPER 90S
INLAND. WEST WIND 5 TO 10 MPH BECOMING SOUTH 10 MPH NEAR THE COAST.
.SUNDAY NIGHT...MOSTLY CLEAR. LOW 75 TO 80 (MID 70S INLND CTYS).
.MONDAY...PARTLY CLOUDY...HOT AND HUMID WITH A 30 PERCENT CHANCE OF
AFTERNOON THUNDERSTORMS. HIGH LOWER 90S COAST AND MIDDLE TO UPPER 90S
INLAND.
CWF
.TONIGHT...SW WIND 15 KT OR LESS. SEAS 3 FT. WIDELY SCATTERED TSTMS.
.SUN AND SUN NIGHT...SW WIND 15 KT OR LESS. SEAS 3 FT. WIDELY SCATTERED
TSTMS.
.MON...SW WIND 15 KT. SEAS 4 FT. SCATTERED TSTMS.
TJRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:17 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.